Florida, 2025

Drought in Florida, March 4 to 31, 2025

March 4 to 31, 2025 · NWS MFL · 3 events in 3 counties and zones

Prolonged periods of dry weather across much of South Florida during the winter months led to the development of severe drought conditions by the end of March.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Prolonged periods of dry weather across much of South Florida during the winter months led to the development of severe drought conditions by the end of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 3, 7:44 PM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Mar 3, 7:44 PM EST, 4 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
744 PM EST Mon Mar 3 2025

...New UPDATE...

.UPDATE...
Issued at 744 PM EST Mon Mar 3 2025

Low pressure will be developing over the Central United States
tonight into Tuesday, as high pressure moves east into the
Atlantic waters. This will allow for the pressure gradient to
tighten over South Florida leading to breezy conditions later
tonight to possible windy conditions on Tuesday especially over
the east coast metro areas. At the same time, a mid level short
wave will be moving from the Gulf through South Florida. This will
allow for some low level moisture to work into the region
allowing for develop of showers over the Atlantic waters which
will then work east into the east coast metro areas before
dissipating. Therefore, will keep a low end chance of showers in
the forecast for the east coast metro areas for late tonight into
Tuesday.

The wind gusts have also been increase a little bit over the
Atlantic waters and the east coast metro areas for late tonight
into Tuesday. This will allow for the wind gusts to get up to near
gale force conditions on Tuesday over the Atlantic waters. Will
continue to monitor the wind gusts through tonight into Tuesday to
see if a Gale Warning is needed for the Atlantic waters.

Rest of the forecast looks good at this time and no other changes
are planned.

&&

.SHORT TERM...
(Rest of today through Tuesday)
Issued at 1236 PM EST Mon Mar 3 2025

South Florida gets another (very modest) shot at some rainfall today
as a mid-level shortwave dips across the peninsula through the short
term period. Near the surface, high pressure prevails over the
Eastern Seaboard, driving generally easterly to southeasterly flow
across the region, which is helping advect moisture into the lower
levels. Nevertheless, a considerably dry air mass still sits over
the area above 850 hPa, so any convection that does develop will be
shallow, isolated, and brief in nature.

The short wave feature departs to our east by Tuesday morning,
followed by mid level ridging filtering from the NW. This will bring
back overall weak subsidence and a drying trend for the lower
atmospheric layers over the area. Chances of rain will be more
limited to the immediate coastline with showers mainly affecting the
Atlantic coastal waters. But a few showers may advect inland,
especially in the afternoon hours on Tuesday.

In general, temperatures will remain on the warmer side of climo
with afternoon highs today in the upper 70s to low 80s, warmer over
southern areas. Morning lows will range from the upper 50s to low
60s inland, and mid to upper 60s near the coasts.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 209 PM EST Mon Mar 3 2025

As a deep mid-level trough and surface low approach from the
southern central CONUS, the back side of mid-level ridging will
maintain the dry and warm conditions for South FL overnight Tuesday
through most of the day Wednesday. This will shift winds southerly
ahead of the incoming frontal boundary, which will bring warmer,
Caribbean air into the region. Temperatures have the potential to
reach highs in the mid-80s across South Florida on Wednesday
afternoon. Model guidance is in sync in terms of time and location
of the surface front's movement across the southern Florida
Peninsula. The deterministic models are trending drier than
ensembles, with most precipitation over the marine waters. However,
the conditions are not expected to have much available moisture (PW
~1.2") and the front will be relatively weak when passing late
Wednesday into early Thursday. With the latest guidance, there is a
20-40% chance of rain, with the best chance for light rain (or
sprinkles) to the north of Alligator Alley and over our local
waters. With the cold front's passage, temperatures will drop
slightly with high temperatures peaking in the mid-70s for most of
the region on Thursday.

With cooler conditions on Thursday, there will be quick recovery
from the cold front as surface high builds back over Florida and
with mid-level zonal flow. Conditions will remain dry, with minimum
humidity values dropping potentially as low as 35-40% on Thursday
and Friday. Pressure gradients look weak, which should help keep
sustained wind speeds low enough to prevent fire weather conditions.
This will be a situation to keep an eye on as the days approach.
Temperatures will be on a quick rise by a few degrees a day, with
the potential for an above normal warm weekend ahead. By Saturday,
afternoon highs may be back in the mid-to-upper 80s across the
region with very dry conditions and mostly sunny skies. Looking
further, the next potential round of activity and chance for rain
showers may arrive Sunday as guidance hints at the next approaching
mid-level trough and associated cold front. However, with it being
at the end of the long term period, uncertainty is high and thus for
now rain chances are scaled back.

&&

.AVIATION...
(00Z TAFS)
Issued at 637 PM EST Mon Mar 3 2025

The winds will be increasing late tonight and by Tuesday will be
15 to 20 knots with gusts up to 30 knots along the east coast TAF
sites. KAPF taf site will see winds of 15 knots up to 25 knots on
Tuesday. There should be showers developing over the Atlantic
waters late tonight into Tuesday which should work into the east
coast TAF sites. Therefore, put VCSH for the east coast TAF sites
from 06Z tonight until 00Z Wednesday. KAPF taf site will remain
dry. VFR conditions but could fall down into MVFR conditons with
passing showers for the east coast TAF sites.

&&

.MARINE...
Issued at 1236 PM EST Mon Mar 3 2025

Winds are gradually shifting to an easterly direction, moderating
into the 10-12 kt range into the afternoon hours. By this evening,
winds over the Atlantic waters will increase to 15 to 20 knots with
gusts up to SCA levels. Winds continue to shift to the
south/southwest Tuesday through Wednesday ahead of an approaching
cold front. The Atlantic seas will increase to 6-7 feet by Tuesday
and continue into Wednesday. The Gulf waters of South Florida will
be 2 feet or less today, and then increasing to 2 to 4 feet tonight
through Wednesday.

&&

.BEACHES...
Issued at 1236 PM EST Mon Mar 3 2025

The threat of rip currents for the Atlantic beaches will increase
starting this evening with a High Risk in effect tonight through
Wednesday night. The threat of rip currents along the Gulf coast
beaches of South Florida will remain low through mid week before
increasing late this week with the passage of a cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            67  78  71  83 /  20  30   0  10
West Kendall     63  80  68  85 /  20  20   0  10
Opa-Locka        65  80  69  85 /  20  30   0  10
Homestead        66  80  70  84 /  20  20   0  10
Fort Lauderdale  67  77  70  82 /  20  30   0  10
N Ft Lauderdale  67  77  70  83 /  20  30   0  20
Pembroke Pines   67  81  71  83 /  20  30   0  10
West Palm Beach  66  76  68  84 /  20  30  10  20
Boca Raton       67  77  69  84 /  20  30  10  20
Naples           61  81  66  80 /   0  10   0  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for FLZ168-172-
     173.

AM...Small Craft Advisory until 11 AM EST Thursday for AMZ650-651-670-
     671.

GM...None.
&&

SHORT TERM...ATV
LONG TERM....JS
UPDATE/AVIATION...BNB
Hazardous weather outlook, Mar 3, 4:03 PM EST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
403 PM EST Mon Mar 3 2025

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
042115-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
403 PM EST Mon Mar 3 2025

...High Rip Current Risk All Atlantic Beaches This Evening...
...Small Craft Advisory Atlantic Waters This Evening...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
America.

.DAY ONE...Tonight.

Rip Currents: The risk of rip currents will increase to High this
evening along the Atlantic Coast beaches due to onshore flow.

Marine Hazards: Increasing winds and seas will lead to Small Craft
Advisory conditions over the Atlantic coastal waters beginning this
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The risk of rip currents will be elevated through most of this week
along the Atlantic Coast beaches due to onshore flow. The threat of
rip currents risk should increase along the Gulf beaches late this
week with a passage of cold front.

Increasing wind and seas will lead to hazardous marine conditions
ahead of an approaching cold front, and lasting through the end of
the week following the passage of the front early Thursday.

There is a slight chance of thunderstorms Wednesday night across
most of South Florida.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Inland Miami-Dade

When
March 4, 12:00 AM EST to March 31, 11:59 PM EST
Where
Inland Miami-Dade forecast zone
Reported by
Drought Monitor
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

Lack of significant rainfall over the previous 3 months led to the development and expansion of drought across inland Miami-Dade County which begin early March. Less than 3 inches of rain was measured in many areas throughout the winter. This was approximately 50% of the normal value for that time period. Keetch-Byram Drought Index (KBDI) was over 600 across the area. When the KBDI is over 600, this is often associated with more severe drought and increased wildfire occurrence.

Drought, Metropolitan Miami-Dade

When
March 4, 12:00 AM EST to March 31, 11:59 PM EST
Where
Metropolitan Miami-Dade forecast zone
Reported by
Drought Monitor
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

Lack of significant rainfall over the previous 3 months led to the development and expansion of drought across metropolitan Miami-Dade County which begin early March. Less than 3 inches of rain was measured in many areas throughout the winter. This was approximately 40% of the normal value for that time period. Keetch-Byram Drought Index (KBDI) was over 500 across the area.

Drought, Coastal Miami-Dade County

When
March 4, 12:00 AM EST to March 31, 11:59 PM EST
Where
Coastal Miami-Dade County forecast zone
Reported by
Drought Monitor
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

Lack of significant rainfall over the previous 3 months led to the development and expansion of drought across coastal Miami-Dade County which begin early March. Less than 3 inches of rain was measured in many areas throughout the winter. This was approximately 40% of the normal value for that time period. Keetch-Byram Drought Index (KBDI) was over 400 across the area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1235150, 1235151, 1235152.